Police Warn of ‘Potent Batch’ of Drugs; Fatal Overdose Reported
Local police departments are issuing a warning about an especially lethal batch of heroin mixed with fentanyl that is making its way through the SouthCoast.
Wednesday afternoon, Fairhaven Police posted a public service announcement on their Facebook page, stating "there is likely a potent batch of heroin or fentanyl mixed substances in this community right now. There were several overdoses reported in our neighboring city."
The Bristol County District Attorney's Office has confirmed to WBSM News that there was at least one apparent fatal overdose in the city in recent days. A 53-year-old New Bedford man was found deceased at the Whaler's Inn and Suites Wednesday morning shortly before 8 a.m. by the victim's girlfriend in the room they were sharing. According to Greg Miliote, spokesman for the D.A.'s Office, the girlfriend woke up to the victim making gurgling sounds. She attempted CPR and called 911.
Miliote said the deceased had been drinking, smoking crack and potentially snorting heroin until around 4 a.m. Inside the room, police found several crack pipes, numerous torn baggies with white residue on them and rolled up dollar bills.
Although overdose deaths have become unfortunately all too frequent on the SouthCoast, Carl Alves, Director of Positive Action Against Chemical Addiction (PAACA) tells WBSM News he's heard unconfirmed reports that there could have been as many as five overdose deaths in New Bedford in the past few days.
"We got an alert that there were a number of fatal overdoses that occurred over a short period of time over the last day or so," Alves said. "It was an alert that police departments sent out to folks to reach those that might be at risk for overdose, people in active (drug) use."
Alves said there is a segment of the drug addict population that is especially at risk.
"Think about the folks returning to the community, just released from jail or perhaps other treatment centers," he said. "They might not have been using substances for a while, and their bodies are more susceptible to overdose."
He said the obvious way to combat the especially potent batch of drugs in the area is to not use at all, but he knows that isn't always going to be the option people choose to take. In that case, some precautions are recommended.
"If you're going to use, it would be wise to do it with somebody else. Don't use alone," Alves said. "And if you're going to use, make sure there is Narcan present."
Alves also said drug users should take advantage of this warning as a chance to reach out for help.
"It's a high-risk time," he said. "Unfortunately, we've seen clusters like this from time to time where the dealers don't realize what they're doing--or maybe they do--and it's challenging because it's taking the lives of our friends and our family."